Wisconsin, 2021Tornado and Damaging Winds in Wisconsin, August 8, 2021
August 8, 2021 · NWS GRB · 5 events in 3 counties and zones
Thunderstorms developed during the late afternoon and early evening hours north of a warm front across central and east-central Wisconsin. The strongest storms produced wind damage and a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the late afternoon and early evening hours north of a warm front across central and east-central Wisconsin. The strongest storms produced wind damage and a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 8, 1:37 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 8, 1:37 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
237 PM CDT Sun Aug 8 2021
Forecast discussion for routine afternoon forecast issuance
.SHORT TERM...Tonight and Monday
Issued at 236 PM CDT Sun Aug 8 2021
Rain pushed through the region this morning, leaving behind drier
conditions and partly clearing skies. Instability along the front
has steadily risen this morning and afternoon, reaching up to
2000-2500 J/kg for portions of the area. As of 2PM, convection
associated with the incoming shortwave was visible on satellite
and radar.
As we continue through the afternoon and into the evening, the
shortwave will continue to work its way northeastwards towards the
front along central to east-central Wisconsin. Instability will
remain fairly strong, prompting the chance for severe weather
today. Shear values will be modest, around 20-30 knots, which will
likely be enough to prompt a few multicellular clusters for the
region. Damaging winds will likely be the main concern, followed
by hail. Convection will likely become surface based during the
afternoon, with LCL heights low enough to possibly allow for a
tornado or two, but with the lower shear values this will likely
not be the focus of severe weather. After the soaking rains last
night, flooding will also be major concern if convection
effectively capitalizes on the ample moisture still present in the
region, thus the flood watch has been continued through the early
overnight hours. One thing that will help with the flood concern
today is the more progressive nature of the storms, as there is
not nearly as much of a signal that storms will train over an area
nor stagnate as they cross the area.
Given the speed of the storms today, one challenge for the
forecast will be the northern extent of any strong to severe
storms, as the front will likely not shift much overnight and
surface heating will play a large part in the overall threat.
Overall however, expect storms to diminish in strength over the
course of the evening, and as they get to the far north. Some
rumbles of thunder and storms will still likely make it to the
far north however.
As we get overnight, any remaining storms will weaken considerably
by around midnight, but a few showers could continue. Mist and fog
will develop in areas that received rain, with limited visibility
in a good portion of the area. Lows tonight likely won't fall
much, remaining in the middle to upper 60s.
A surface wave will bring additional showers and isolated
thunderstorms Monday as the upper low moves across Southern
Wisconsin. Rainfall and coverage will be considerably more modest
than what we had last night and are expecting this afternoon and
evening.
.LONG TERM...Monday Night Through Sunday
Issued at 236 PM CDT Sun Aug 8 2021
Active weather is expected through much of the upcoming work week;
with a couple periods of potential severe weather, followed by a
period of dry weather for the end of the week.
Showers will be ending Monday evening as a short-wave trough
shifts east of the region. Dry conditions should prevail for the
overnight period, and into Tuesday morning.
A frontal system is expected to impact the forecast area Tuesday
afternoon and night. A warm front will approach our southern
counties during the afternoon, followed by a cold frontal passage
Tuesday night. With steep mid-level lapse rates (7-8 C/km), strong
instability (CAPE 2000-3000 j/kg), deep layer shear of 25-40 kts
and dynamic forcing from a weak short-wave trough and RRQ of an
upper level jet, conditions are favorable for strong to severe
storms. SPC has outlooked the entire forecast area in a Slight
Risk of severe thunderstorms, and this looks good.
A lull in the precipitation may occur late Tuesday night into
Wednesday night, but another cold frontal passage will bring a
chance of thunderstorms to the region on Thursday. There are
timing concerns, as the GFS brings the front through earlier than
the ECMWF. If the slower ECMWF is correct, and the front comes
through during peak heating, severe thunderstorms will be possible
Thursday afternoon.
Cooler and mainly dry weather will arrive late Thursday night
into Friday, as Canadian high pressure moves into the western
Great Lakes region. As the high shifts southeast over the weekend,
developing southwest winds will bring warmer air back to the
region.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 1256 PM CDT Sun Aug 8 2021
Unsettled weather continues today, with IFR to MVFR
CIGs across most of the area through the early afternoon. As we
approach the evening, showers and thunderstorms are expected to
build into the area, but will be less long lived than last night.
Expect a period of thunder to pass through all TAF sites,
diminishing overnight. Although some scattered showers may remain
in the area overnight, the main concern will be developing fog and
IFR to LIFR CIGs in areas that received rainfall for a period in
the early morning. Any fog will dissipate rapidly in the morning,
but cloud decks will likely remain at least MVFR through the end
of the TAF period.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Monday for WIZ030-031-035>040-
045-048>050.
&&
SHORT TERM.....Uhlmann
LONG TERM......Kieckbusch
AVIATION.......Uhlmann
Hazardous weather outlook, Aug 8, 1:37 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
237 PM CDT Sun Aug 8 2021
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
237 PM CDT Sun Aug 8 2021
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Severe thunderstorms with damaging winds, hail and an isolated
tornado are possible across much of central, northeast and east
central Wisconsin into the evening. The threat of severe storms
should persist through about 10 pm.
A Flash Flood Watch is in effect roughly south of highway 29 through
1 am Monday as periods of thunderstorms bring a threat of
additional heavy rainfall to the area.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
Thunderstorms will also be possible at times Monday through
Thursday evening as a series of upper-level disturbances and cold
fronts move through the region and interact with an unstable and
moist air mass. Some of the thunderstorms Tuesday afternoon into
Tuesday night may become strong or severe with hail, gusty winds
and torrential downpours all possible. If storms repeatedly move
over the same area, localized flooding will also be possible.
It is too early to discern the severe risk with thunderstorms
Thursday into Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed through this evening.
LMZ521-522-541>543-091945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
237 PM CDT Sun Aug 8 2021
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
A Small Craft Advisory has been posted on Lake Michigan from
Sheboygan to Sturgeon Bay through this evening. South winds
gusting to 25 knots and waves building to 3 to 5 feet can be
expected.
Thunderstorms are anticipated through this evening. The strongest
storms will bring a threat of high winds, torrential rainfall and
hail, and will be hazardous for boaters.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
Thunderstorms chances will continue from Monday through Thursday
evening. Any storms could pose a hazard to mariners. Strong to
severe storms are again possible Tuesday afternoon and evening.
It is too early to determine the strength of storms Thursday into
Thursday night.
Uhlmann/Kieckbusch
In the hours before
Local storm report, Aug 8, 10:43 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1143 AM CDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM HEAVY RAIN OSHKOSH 44.01N 88.55W
08/08/2021 E5.20 INCH WINNEBAGO WI PUBLIC
REPORT VIA SOCIAL MEDIA.
0800 AM HEAVY RAIN 2 S COLOMA 44.00N 89.51W
08/08/2021 M3.90 INCH WAUSHARA WI PUBLIC
REPORT VIA SOCIAL MEDIA.
0855 AM HEAVY RAIN WAUTOMA 44.06N 89.28W
08/08/2021 E5.00 INCH WAUSHARA WI PUBLIC
REPORT VIA SOCIAL MEDIA.
1123 AM HEAVY RAIN 1 SSW SHAWANO 44.77N 88.60W
08/08/2021 M3.82 INCH SHAWANO WI PUBLIC
0946 AM HEAVY RAIN 7 ESE KNOWLTON 44.69N 89.55W
08/08/2021 M2.42 INCH MARATHON WI TRAINED SPOTTER
0700 AM HEAVY RAIN 3 ENE ONEIDA 44.51N 88.12W
08/08/2021 M3.65 INCH BROWN WI OFFICIAL NWS OBS
0700 AM HEAVY RAIN 3 W GREEN BAY 44.51N 88.06W
08/08/2021 E4.45 INCH BROWN WI PUBLIC
REPORT VIA SOCIAL MEDIA.
0948 AM HEAVY RAIN 4 WSW DE PERE 44.43N 88.12W
08/08/2021 M2.50 INCH BROWN WI BROADCAST MEDIA
&&Special weather statement, Aug 8, 2:13 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Green Bay WI
313 PM CDT Sun Aug 8 2021
WIZ030-035-036-045-082130-
Wood WI-Waushara WI-Marathon WI-Portage WI-
313 PM CDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of Wood, southwestern
Portage, southwestern Marathon and Waushara Counties through 430 PM
CDT...
At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shortville to 10 miles southwest of
Babcock to near Dellwood to 9 miles southwest of Westfield. Movement
was north at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wisconsin Rapids, Wautoma, Marshfield, Abbotsford, Redgranite,
Spencer, Pittsville, Plainfield, Napowan Scout Camp and Babcock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Wisconsin.
&&
LAT...LON 4503 9031 4503 9020 4506 9020 4506 9019
4469 9002 4449 8976 4413 8903 4398 8914
4398 8960 4425 8960 4425 9032
TIME...MOT...LOC 2012Z 201DEG 20KT 4456 9048 4420 9030 4398 9001 4380
8964
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KieckbuschTornado, Waushara
- When
- August 8, 2:52 PM CST to 2:58 PM CST
- Where
- Waushara County, 3.67 mi SSW of Coloma to 1.05 mi W of Coloma
- Rating
- EF1
- Path length
- 3.48 mi
- Path width
- 350 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.983, -89.554
A tornado formed at 3:52 pm CDT in Pleasant Lake in Waushara County and continued north northeast before dissipating at 3:58 pm CDT just west of Coloma. The tornado produced damage to trees (DI 28, DOD 2,3,4) and houses (DI 2, DOD 4). Total path length is estimated to be 3.48 miles long, with a width of 350 yards. Peak wind estimated to be 90 to 95 mph.
Thunderstorm Wind, Waushara
- When
- August 8, 3:05 PM CST to 3:06 PM CST
- Where
- Waushara County, 0.5 mi E of Coloma
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 44.030, -89.510
Thunderstorm winds downed trees on Highway 21 near Interstate 39 in Coloma.
Thunderstorm Wind, Waupaca
- When
- August 8, 3:56 PM CST to 3:57 PM CST
- Where
- Waupaca County, 1.21 mi SW of Partridge Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.290, -88.900
Thunderstorm winds downed trees and power lines near Weyauwega. The time of this event is an estimate based on radar data.
Thunderstorm Wind, Waupaca
- When
- August 8, 4:07 PM CST to 4:08 PM CST
- Where
- Waupaca County, 0.85 mi SE of Readfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.260, -88.760
Thunderstorm winds downed trees and power lines in Readfield. The time of this event is an estimate based on radar data.
Thunderstorm Wind, Kewaunee
- When
- August 8, 5:47 PM CST to 5:48 PM CST
- Where
- Kewaunee County, 0.49 mi W of Thirty Daems
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.600, -87.690
Thunderstorm winds downed multiple trees near County roads AB and K. The time of this event is an estimate based on radar data.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Missouri, August 8, 2021$66,000 · EF0 · 4 events
- Damaging Winds in Missouri, August 8, 2021$18,000 · 61 kt wind · 5 events
- Damaging Wind in Missouri, August 8, 2021$20,000 · 52 kt wind · 1 event
- Damaging Wind in Wisconsin, August 8, 2021$18,000 · 56 kt wind · 1 event
- Tornadoes in Iowa, August 8, 2021$4,000 · 9 events
- Flash Flooding and Damaging Winds in Arizona, August 8, 2021$11,000 · 56 kt wind · 5 events
- Flash Flood and Damaging Winds in Illinois, August 8, 202152 kt wind · 5 events
- Damaging Winds and High Wind in Montana, August 8, 202158 kt wind · 4 events
- Tornadoes and Damaging Wind in Iowa, August 8, 2021$10,000 · EF0 · 4 events
- Flash Flooding and Heavy Rain in Iowa, August 8 to 9, 20214 events
- Hail and Damaging Wind in Oklahoma, August 8, 20211 in hail · 3 events
- Funnel Clouds in Minnesota, August 8, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966122, 968072, 968073, 968075, 968078.